Tennessee, 2016

Flash Flooding in Tennessee, July 29, 2016

July 29, 2016 · NWS OHX · 4 events in 4 counties and zones

A localized but significant flash flood event affected portions of northern Middle Tennessee during the late morning and afternoon hours on July 29. Numerous showers and thunderstorms developed across Middle Tennessee during the morning hours then moved eastward, with some showers and storms continuing to train over the same areas into the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A localized but significant flash flood event affected portions of northern Middle Tennessee during the late morning and afternoon hours on July 29. Numerous showers and thunderstorms developed across Middle Tennessee during the morning hours then moved eastward, with some showers and storms continuing to train over the same areas into the afternoon. The resulting heavy rainfall led to flash flooding across portions of eastern Sumner County, southwest Macon County, Trousdale County, northern Smith County, and northern Wilson County, where radar estimated 2 to 4 inch rainfall totals. Several homes, buildings, vehicles, and roads were flooded in these areas, with the worst flooding across eastern Sumner County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 29, 9:20 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 29, 9:20 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1020 AM CDT FRI JUL 29 2016

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Look for scattered showers and isolated thunderstorms to continue
through the day with many of them concentrated across the north.
Surface front to our northwest will remain stationary while upper
trough remains over the area. In areas that get rain temps may get
trimed back a bit from afternoon forecast.

&&

.AVIATION...
12Z TAF DISCUSSION.

KBNA...MVFR Ceilings will continue through 16Z before VFR
conditions return. VCTS was added after 19Z although pinpointing
exact -TSRA impacts are too difficult at this time but best
timeframe appears to be 19Z-23Z. MVFR ceilings return around 09Z.

KCKV and KCSV...Off and on VFR/MVFR conditions can be expected
with IFR/LIFR ceilings and visibilities possible especially in any
-TSRA or BR/FG impacting the terminals. Best time frame for
VCTS/-TSRA will be 17Z-21Z for KCKV and 21Z-01Z for KCSV although
-RA will be possible through 14Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......01/Boyd
AVIATION........55/Shamburger
Hazardous weather outlook, Jul 29, 4:26 AM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
526 AM CDT FRI JUL 29 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-301030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
526 AM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WITH LOCALIZED FLOODING AND GUSTY
WINDS OVER 40 MPH ARE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY FLOODING OR SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.

HURLEY

In the hours before

Local storm report, Jul 29, 9:35 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1035 AM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       3 S TENNESSEE RIDGE     36.28N  87.76W
07/29/2016  M6.10 INCH       HOUSTON            TN   COCORAHS

            COCORAHS STATION TENNESSEE RIDGE 3.0 S MEASURED A 48
            HOUR RAINFALL TOTAL OF 6.10 INCHES

&&

EVENT NUMBER OHX1601025

SHAMBURGER
Special weather statement, Jul 29, 11:08 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 PM CDT FRI JUL 29 2016

TNZ008-028-291745-
SUMNER TN-WILSON TN-
1208 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMNER AND
NORTHWESTERN WILSON COUNTIES UNTIL 1245 PM CDT...

AT 1208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GOODLETTSVILLE...OR 10 MILES WEST OF GALLATIN...MOVING EAST AT
30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALLATIN...LEBANON...HENDERSONVILLE...MOUNT JULIET...
GOODLETTSVILLE...WHITE HOUSE...MILLERSVILLE...
BLEDSOE CREEK STATE PARK AND COTTONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3647 8633 3623 8635 3625 8663 3626 8664
      3629 8664 3630 8667 3632 8668 3632 8670
      3633 8670 3634 8672 3642 8672 3641 8669
      3642 8670 3644 8668
TIME...MOT...LOC 1708Z 271DEG 28KT 3635 8663

SHAMBURGER

The radar

The Nashville radar (KOHX), 52 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Sumner

When
July 29, 11:15 AM CST to 1:15 PM CST
Where
Sumner County, 1.67 mi NE of Pleasant Grove to 2.22 mi NNW of Gallatin
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.620, -86.213

Significant flash flooding affected eastern Sumner County, especially the Bransford, Westmoreland and Bethpage areas along the Bledsoe Creek watershed, with several homes, buildings, vehicles and roads damaged by flooding. Roads that were flooded and closed included Phillips Hollow Road, Highway 31E at Deshea Creek, Haze Hyde Hollow Road, Pumping Station Road, Wolf Hill Road, and Old Wolf Hill Road. Four water rescues were conducted, including four people who were rescued from a flooded home at 125 Phillips Hollow Road. An unoccupied car at the home was also swept away in the flood waters. Several homes, farm buildings, and a church were flooded or surrounded by flood waters along Highway 31E near Wolf Hill Road in the Bransford community, as well as along Pumping Station Road in Westmoreland. No injuries or fatalities were reported.

Flash Flood, Macon

When
July 29, 11:15 AM CST to 1:15 PM CST
Where
Macon County, 1.67 mi WSW of Rocky Mound to 1.35 mi W of Eulia
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.593, -86.209

Significant flash flooding affected southwestern Macon County, including areas around Lafayette and Siloam, with several roads flooded or damaged by flood waters. Roads that were flooded and closed included Highway 141, Epperson Springs Road, Brattontown Circle, Phillips Hollow Road, Leaths Branch Road, Hicks Hollow Road, and Green Grove Road.

Flash Flood, Wilson

When
July 29, 12:30 PM CST to 2:30 PM CST
Where
Wilson County, 2.81 mi NNW of Oakland to 2.65 mi NNE of Cairo Bend
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.305, -86.376

Significant flash flooding affected portions of northern Wilson County, with several roads, buildings, and vehicles flooded. Roads that were flooded and closed including Highway 231 near Carroll Oakland Elementary School, the 3000 block of Cedar Grove Road, Old Hunters Point Pike, and Old Rome Pike in Bellwood. A garage was also flooded on Old Hunters Point Pike. Two people were rescued from a stranded vehicle on Cedar Grove Road at Old Hunters Point Pike. No injuries or fatalities were reported.

Flash Flood, Smith

When
July 29, 1:00 PM CST to 2:30 PM CST
Where
Smith County, 1.83 mi NW of Pleasant Shade to 2.27 mi W of Riddleton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
36.401, -85.969

Flash flooding affected portions of northern Smith County per Facebook and tSpotter Twitter reports. Several roads were flooded and closed in Pleasant Shade, while Bowmans Branch Lane in Riddleton was flooded with one bridge partially washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653000, 653002, 653004, 653005.